Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 293, NWS Jacksonville, FL

September 23, 2017Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Sep 23, 2017, 4:16 PM EDT for Marion County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2017, 4:16 PM EDT (20:16 UTC)
Expired
Sep 23, 2017, 4:48 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, FL

The radar

The Tampa radar (KTBW), 151 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS52 KJAX 232016
SVRJAX
FLC083-232100-
/O.NEW.KJAX.SV.W.0293.170923T2016Z-170923T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
416 PM EDT SAT SEP 23 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marion County in northern Florida...

* Until 500 PM EDT

* At 416 PM EDT, a severe thunderstorm was located near Rainbow Lakes
  Estates, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rainbow Lakes Estates and Dunnellon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2903 8244 2905 8246 2905 8249 2904 8250
      2904 8253 2917 8253 2920 8241 2904 8235
      2901 8241
TIME...MOT...LOC 2016Z 088DEG 11KT 2910 8246 

HAIL...1.00IN
WIND...60MPH
 
$$

ENYEDI
2 follow-up statements
483 
WWUS52 KJAX 232034
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
434 PM EDT SAT SEP 23 2017

FLC083-232100-
/O.CON.KJAX.SV.W.0293.000000T0000Z-170923T2100Z/
Marion FL-
434 PM EDT SAT SEP 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL MARION COUNTY...

At 434 PM EDT, a severe thunderstorm was located near Rainbow Lakes
Estates, moving west at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rainbow Lakes Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2905 8246 2905 8249 2904 8250 2904 8253
      2917 8253 2920 8241
TIME...MOT...LOC 2034Z 088DEG 11KT 2910 8253 

HAIL...1.00IN
WIND...60MPH
 
$$

ENYEDI
526 
WWUS52 KJAX 232048
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
448 PM EDT SAT SEP 23 2017

FLC083-232058-
/O.CAN.KJAX.SV.W.0293.000000T0000Z-170923T2100Z/
Marion FL-
448 PM EDT SAT SEP 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MARION COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 2905 8246 2905 8249 2904 8250 2904 8253
      2917 8253 2920 8241
TIME...MOT...LOC 2046Z 088DEG 11KT 2910 8258 

$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 9:58 AM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 23, 9:58 AM EDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
958 AM EDT Sat Sep 23 2017

.UPDATE...
12Z sounding this morning showed flow aloft has shifted to the
south, and this is due to the upper low over the Florida Panhandle
continuing to slowly retrograde westward. Precipitable water
values were slowly increasing, and were up to near 1.6 inches.
Moisture will continue to increase today in the breezy east
northeasterly flow. Locally heavy rainfall is possible along the
coastal areas through the early to mid afternoon, with showers and
storms then moving across the interior. The heaviest rainfall is
expected for southern St Johns and Flagler Counties, and heavy
rain is also possible across coastal southeast Georgia. Highs are
forecast to be in the low to mid 80s for the coastal areas and the
mid to upper 80s well inland.

&&

.AVIATION...
Coastal showers will continue to move inland this morning, mainly
affecting KSSI and KSGJ. Showers and storms will then move inland
in the mid to late afternoon, possibly impacting KGNV. VFR
conditions are expected outside of showers/storms. Northeast winds
10-15 knots will prevail this afternoon, with lighter winds
overnight.

&&

.MARINE...
East northeast winds 15-20 knots will prevail today. Seas will
build today and tonight as large swells from Hurricane Maria move
into the region. A Small Craft Advisory is in effect for seas
through at least early next week. A High Surf Advisory is also in
effect beginning late tonight for the northeast Florida beaches.

Rip Currents: High risk of rip currents through Sunday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  68  87  68 /  40  10  10   0
SSI  83  75  84  73 /  30  10  10   0
JAX  85  73  85  71 /  50  20  20  10
SGJ  85  75  85  73 /  50  20  10  10
GNV  87  71  87  69 /  50  10  20   0
OCF  87  71  88  70 /  50  20  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal Duval-
     Coastal Nassau-Flagler-St. Johns.

     Coastal Flood Advisory until 6 AM EDT Monday for Clay-Coastal
     Duval-Flagler-Inland Duval-Putnam-St. Johns.

     High Surf Advisory from 11 PM this evening to 5 AM EDT Monday
     for Coastal Duval-Flagler-St. Johns.

GA...High Rip Current Risk through Monday evening for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until 5 AM EDT Tuesday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

Kennedy/Nelson/McGinnis
Hazardous weather outlook, Sep 23, 4:11 AM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
411 AM EDT Sat Sep 23 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-240815-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
411 AM EDT Sat Sep 23 2017

...HIGH RISK OF RIP CURRENTS THIS WEEKEND AND EARLY NEXT WEEK...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...

...MINOR TO MODERATE RIVER AND COASTAL FLOODING CONTINUES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Scattered thunderstorms are possible across southeast Georgia and
northeast Florida. Locally heavy rainfall will be the primary
hazard, though a few strong thunderstorms could produce gusty
winds, frequent lightning strikes, and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...
High surf will continue to impact area beaches this weekend
through early next week, with a high risk of rip currents at area
beaches. Small Craft Advisories will remain in effect for the
coastal waters through at least early next week. Minor coastal
flooding and beach erosion will be possible at area beaches during
times of high tide this weekend and early next week.

Minor to moderate river flooding will continue in multiple river
basins this weekend. A coastal flood advisory will remain in
effect through at least Saturday evening for minor to moderate
flooding along the St Johns River basin during times of high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Sep 23, 11:45 AM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1145 AM EDT SAT SEP 23 2017

FLZ032-033-037-231615-
St. Johns FL-Putnam FL-Clay FL-
1145 AM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS...NORTHEASTERN
PUTNAM AND NORTHEASTERN CLAY COUNTIES UNTIL 1215 PM EDT...

At 1144 AM EDT, Doppler radar was tracking heavy showers containing
gusty winds along a line extending from South Ponte Vedra to near
World Golf Village to near Federal Point. Movement was northwest at
25 mph.

Wind gusts of 35 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Green Cove Springs, Fruit Cove, World Golf Village, Bostwick, Federal
Point, South Ponte Vedra, Durbin, Switzerland, Picolata and Guana
River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2991 8141 2967 8155 2979 8174 3010 8170
      3010 8136 3002 8127 2998 8126
TIME...MOT...LOC 1544Z 119DEG 20KT 3003 8133 2996 8150 2979 8157

NELSON
Special weather statement, Sep 23, 3:11 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
311 PM EDT SAT SEP 23 2017

FLZ021-035-232000-
Suwannee FL-Gilchrist FL-
311 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILCHRIST AND
SOUTHERN SUWANNEE COUNTIES UNTIL 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ichetucknee Spring, moving northwest at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Obrien, Luraville, Branford, Hildreth and Grady.

LAT...LON 3001 8279 2999 8279 2999 8277 2988 8287
      2990 8290 2989 8291 2995 8292 2996 8295
      2999 8296 3001 8298 3001 8300 3008 8307
      3009 8311 3011 8312 3010 8314 3011 8316
      3009 8318 3010 8321 3012 8323 3017 8324
TIME...MOT...LOC 1911Z 118DEG 12KT 2996 8288

ENYEDI
Special weather statement, Sep 23, 4:00 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
400 PM EDT SAT SEP 23 2017

FLZ040-232015-
Marion FL-
400 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
415 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving west at 25 mph.

Nickel size hail and wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Rainbow Lakes Estates and Dunnellon.

LAT...LON 2901 8239 2902 8240 2902 8242 2903 8244
      2905 8247 2905 8249 2904 8250 2904 8253
      2916 8253 2918 8237 2901 8233 2900 8237
TIME...MOT...LOC 1959Z 071DEG 21KT 2911 8241

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:49 AM EDTRip Current StatementJAXDuval, Flagler, Nassau65 hr
Sep 23, 9:30 AM EDTHigh Surf AdvisoryJAXDuval, Flagler59 hr
Sep 23, 11:45 AM EDTSpecial Weather StatementJAXSaint Johns30 min
Sep 23, 3:11 PM EDTSpecial Weather StatementJAXLafayette49 min
Sep 23, 4:00 PM EDTSpecial Weather StatementJAXCitrus15 min
Sep 23, 5:08 PM EDTSpecial Weather StatementJAXHamilton37 min
Sep 23, 5:23 PM EDTSpecial Weather StatementJAXHamilton37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.